Dear Doctors: Our dad had Legionnaires’ disease 16 years ago. He was on a ventilator for a month, and after that, he was always frail. We figured it was from being so sick, but I just read about something called ICU syndrome. It sounds like what happened to our dad. Can you explain what that is?
Dear Reader: The condition you’re asking about is known as post-intensive care syndrome, or PICS. It refers to the array of symptoms and health problems that can arise when a patient undergoes critical care for an extended period of time. These fall into three basic categories -- physical, cognitive and psychiatric -- and are not directly related to the medical problems for which the individual was being treated. Rather, they are side effects of the treatment itself.
The symptoms of PICS have a number of causes. One is prolonged inactivity, during which patients lose muscle tone, muscle mass and muscle strength. After days or weeks in bed, they often experience weakness, limited mobility, a loss of stamina and persistent exhaustion. Additional medical interventions, which are used to maintain or monitor patients’ vital functions, add to the stress and rigors of the ICU. These can include the use of a catheter for urination; IV lines for medication, hydration and nutrition; procedures to maintain airways; and cardiovascular monitoring.
Patients whose medical care requires the use of a ventilator, as was the case with your father, receive medications to keep them sedated. This is to help reduce the patient’s physical resistance to the invasive device and thus improve their tolerance for the treatment. However, these types of drugs can adversely affect cognitive function, including memory, analytic thought, decision-making and reasoning.
Being a patient in the ICU can be frightening. In addition to being gravely ill and undergoing medical care that is often painful and invasive, patients find themselves separated from the emotional support of family and friends. Even though the treatment is often life-saving, it can take a heavy toll. Due to the mental, physical and emotional strain of the experience, patients find themselves struggling not only physically, but also mentally and emotionally. It’s not uncommon for ICU patients to deal with anxiety, depression, lethargy, anger and grief. Some develop post-traumatic stress disorder related to the experience.
The symptoms of PICS can persist for weeks or months. In some cases, patients can continue to feel the effects for years.
This sounds dire, but there is also good news. The term PICS, which was adopted at a medical conference about a decade ago, gave a name and a diagnosis to what had previously been just a collection of symptoms. It has increased awareness and led to a focus on preventing and treating post-intensive care syndrome. This includes changes to sedation and the use of pain meds; monitoring for and quickly managing delirium; encouraging and facilitating physical movement as soon as possible; screening for anxiety, depression and post-traumatic stress; and offering treatment options. Case managers and social workers are often part of a hospital’s support network and are a good resource for ICU patients and their families, both during and after treatment.
(Send your questions to [email protected], or write: Ask the Doctors, c/o UCLA Health Sciences Media Relations, 10960 Wilshire Blvd., Suite 1955, Los Angeles, CA, 90024. Owing to the volume of mail, personal replies cannot be provided.)